Winter Storm, Yellowstone National Park
- When
- December 30, 4:00 AM MST to December 31, 4:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Another in a series of moist Pacific storm systems brought heavy snow and strong wind to the mountains along and west of the Continental Divide. Up to 19 inches of snow fell in Yellowstone National Park and the Absaroka Range.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Another in a series of moist Pacific storm systems brought heavy snow and strong wind to the mountains along and west of the Continental Divide. Up to 19 inches of snow fell in Yellowstone National Park and the Absaroka Range. Lesser amounts fell in the Salt River and Wyoming Ranges; however, the snow was accompanied by stronger wind in these ranges. Gusts over 100 mph were measured on Mt. Coffin. The strong westerly flow also resulted in high wind east of the divide. Peak gusts of 60 to around 75 mph were recorded in south-central Wyoming and in favored locations lee of the Absaroka Range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 30, 2:17 AM MST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 217 AM MST FRI DEC 30 2011 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT ANOTHER COMPLEX FORECAST FOR THE SHORT TERM PERIOD...A MIX OF RAIN AND SNOW IS EXPECTED AGAIN IN THE VALLEYS OF THE WEST WITH OVER A FOOT OF SNOW EXPECTED IN SPOTS ALONG THE WESTERN MOUNTAINS. SNOW WILL BE ONGOING BY SUNRISE ACROSS MUCH OF THE WEST...WITH TEMPERATURES IN THE VALLEYS EXPECTED TO BE COLD ENOUGH TO SUPPORT ALL SNOW. TEMPERATURES ARE EXPECTED TO RISE DURING THE DAY AND THEN FALLING SHARPLY OVERNIGHT WITH A NICE PUSH OF COLD AIR MOVING WEST TO EAST OVERNIGHT. SOME PRECIPITATION WILL MAKE IT EAST OF THE DIVIDE WITH FRONTAL PASSAGE...IT IS EXPECTED TO BE LIGHT AND HAVE LITTLE IMPACT...BUT THE COLD POOL OF AIR ALOFT COULD DESTABILIZE THE ATMOSPHERE ENOUGH ACROSS THE NORTH TO HAVE A FLASH OF LIGHTNING OR TWO ACCOMPANY THE SHOWERS. THE WIND HOWEVER WILL HAVE A LARGE IMPACT. MODERATE TO HIGH WINDS WILL BE WIDESPREAD WITH THIS SYSTEM. HIGH WIND WARNINGS HAVE BEEN ISSUED FOR SOUTHEAST FREMONT COUNTY INCLUDING JEFFREY CITY AND MUDDY GAP...NORTH TO NATRONA COUNTY INCLUDING CASPER. WATCHES HAVE BEEN ISSUED FOR MUCH OF CENTRAL AND SOUTHERN WYOMING FOR THE EXPECTED STRONG WINDS WITH THE FRONT...STRONG DOWNWARD FORCING ALONG THE BACK SIDE OF THE UPPER TROUGH IS EXPECTED TO KEEP THE WINDS GOING THROUGH SATURDAY MORNING AS THE TROUGH SHIFTS EAST. A LONG WAVE RIDGE BUILDS INTO THE WEST ON SUNDAY WITH WYOMING ON THE PERIPHERY OF THE RIDGE. NO PRECIPITATION IS EXPECTED AND WINDS WILL BEGIN TO SUBSIDE. .LONG TERM...MONDAY THROUGH FRIDAY MONDAY THROUGH THURSDAY...UPPER RIDGE OF HIGH PRESSURE OVER AREA WILL BRING UNSEASONABLY WARM TEMPERATURES TO WIND CORRIDORS WITH COOLER TEMPERATURES...NEAR OR SLIGHTLY ABOVE NORMAL...IN CENTRAL BASINS AND WESTERN VALLEYS. THURSDAY NIGHT AND FRIDAY...PACIFIC COLD FRONT WILL BRING CHANCES OF SNOW TO THE WEST...SLIGHT CHANCES ACROSS CENTRAL WYOMING ALONG WITH COOLER TEMPERATURES FRIDAY. MEDIUM-RANGE GLOBAL MODELS IN GOOD AGREEMENT WITH LONGWAVE PATTERN WITH DIFFERENCES REMAINING SMALLER SCALE FEATURES. UPPER RIDGE IS CENTERED NEAR 110W ON MONDAY WITH SHORTWAVE PUSHING IN FROM EASTERN PACIFIC UP BACKSIDE OF RIDGE. ECMWF REMAINS MORE PROGRESSIVE AND SHOWS THIS WAVE DAMPENING OUT MORE AS IT TRANSLATES NORTHERN ROCKIES MONDAY NIGHT. SLOWER GFS BRINGS MORE ENERGY INTO RIDGE ACROSS WYOMING TUESDAY MORNING...SIMILAR TO ECMWF RUNS A COUPLE OF DAYS AGO. THE ECMWF SOLUTION PREFERRED WITH WYOMING REMAINING DRY...BUT BETTER MIXING LIKELY ON TUESDAY WITH COOLER AIR ALOFT. UPPER RIDGE REBUILDS OVER ROCKIES WEDNESDAY AND NEXT PACIFIC TROUGH ADVANCES TOWARD WEST COAST...NEAR 120W BY 00Z FRI. GFS AND ECMWF BOTH ADVERTISING A SPLIT WITH THIS TROUGH THURSDAY NIGHT AND FRIDAY WITH NORTHERN STREAM SHORTWAVE OUTRUNNING SOUTHERN STREAM. THUS...ANY PRECIPITATION WITH SYSTEM LIKELY TO BE ON LIGHT SIDE. && .AVIATION.../12Z ISSUANCE/ WEST OF THE DIVIDE...STEADY LIGHT TO MODERATE SNOW WILL OCCUR THROUGH MUCH IF NOT ALL DAY ROUGHLY ALONG AND NORTH OF A LINE FROM TETON PASS TO TOGWOTEE PASS. SOUTH OF THIS AREA...THE BEST CHANCE FOR SNOW TODAY WILL BE THIS MORNING...BEFORE A BREAK OCCURS THIS AFTERNOON. KJAC WILL BE IMPACTED THE MOST BY THIS SNOWFALL WITH MVFR/IFR CONDITIONS LIKELY THROUGH ABOUT 18Z TODAY BEFORE IMPROVING SOMEWHAT IN THE AFTERNOON WITH PERIOD OF VFR EXPECTED. ENOUGH WARM AIR WILL PUSH INTO THE AREA AHEAD OF THE STORM TONIGHT...THAT THE SNOW COULD MIX OR CHANGE ALL TO RAIN BY MIDDAY TODAY ACROSS THE LOWER ELEVATIONS. TONIGHT...A TROUGH WILL QUICKLY PUSH ACROSS THE REGION WITH SNOW BREAKING OUT ACROSS MUCH OF THE WEST...WITH PERIODS OF HEAVY SNOW...AND LIFR CONDITIONS POSSIBLE. ALSO A STRONG COLD FRONT WILL MOVE ACROSS THE AREA WITH VERY WINDY CONDITIONS DEVELOPING LATE TONIGHT IN WAKE OF FRONTAL PASSAGE. EAST OF THE DIVIDE...WINDY CONDITIONS WILL BE THE MAIN FORECAST CHALLENGE...WITH STRONG WEST TO SOUTHWEST WINDS EXPECTED IN TYPICAL WIND CORRIDORS. A STORM SYSTEM WILL PUSH ACROSS THE AREA LATE TONIGHT...WITH THE ASSOCIATED COLD FRONT PUSHING ACROSS THE AREA AFTER 06Z SATURDAY. IN ADDITION TO THE BREEZY TO LOCALLY WINDY WEST/NORTHWEST WINDS IN WAKE OF THE COLD FRONT...SOME SNOW SHOWER ACTIVITY WILL BE POSSIBLE. ALSO...BOUNDARY LAYER MOISTURE LOOKS ADEQUATE FOR MVFR CEILINGS TO DEVELOP IN SOME AREAS IN WAKE OF THIS FRONT. && .FIRE WEATHER... SIGNIFICANT SNOWFALL IS AGAIN LIKELY IN THE WESTERN WYOMING MOUNTAINS THROUGH SATURDAY MORNING. SOME LIGHTER ACCUMULATIONS ARE ALSO EXPECTED IN THE WESTERN VALLEYS WHERE THE SNOW WILL MIX WITH RAIN DURING THE DAY TODAY BEFORE BECOMING ALL SNOW AGAIN OVERNIGHT. STRONG WEST WINDS WILL ACCOMPANY THE TROUGH AND ASSOCIATED FRONTAL PASSAGE SATURDAY MORNING WITH STRONG WINDS POSSIBLE ACROSS MUCH OF CENTRAL AND SOUTHERN WYOMING...INCLUDING THE MOUNTAINS. SOME SNOW SHOWERS ARE EXPECTED EAST OF THE DIVIDE SATURDAY AS THE FRONT MOVES THROUGH WITH EVEN ISOLATED THUNDERSNOW POSSIBLE IN THE NORTHERN THIRD OF WYOMING. HIGH PRESSURE WILL BUILD BACK INTO THE AREA SATURDAY AFTERNOON THROUGH SUNDAY RESULTING IN FAIR WEATHER. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING WYZ015>018-026>030. HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 6 AM MST SATURDAY WYZ019-020. WINTER WEATHER ADVISORY UNTIL 5 AM MST SATURDAY WYZ013. WINTER STORM WARNING UNTIL 5 AM MST SATURDAY WYZ001-002-012-014-024. && SHORT TERM...ALLEN LONG TERM...AEM AVIATION...WM FIRE WEATHER...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 855 PM MST THU DEC 29 2011 WYZ001>020-022>030-301300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 855 PM MST THU DEC 29 2011 ...WINTER STORM WARNING ISSUED FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR THE WESTERN MOUNTAINS... ...WINTER WEATHER ADVISORY ISSUED FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR JACKSON HOLE... ...HIGH WIND WARNING FOR SOUTHEAST FREMONT AND MUCH OF NATRONA COUNTIES FRIDAY AND FRIDAY NIGHT... ...HIGH WIND WATCH FOR EASTERN SWEETWATER COUNTY LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT SNOW WILL CONTINUE TO BREAK OUT ACROSS THE WEST TONIGHT AND LAST THROUGH FRIDAY NIGHT...WITH SIGNIFICANT SNOWFALL ACCUMULATION. PLEASE SEE THE WINTER WEATHER STATEMENT FOR THE LATEST INFORMATION ON THIS WINTER STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SATURDAY MORNING...STRONG TO DAMAGING WINDS EXPECTED ACROSS SOUTHEAST FREMONT AND MUCH OF NATRONA COUNTY FRIDAY MORNING THROUGH EARLY SATURDAY MORNING. STRONG WINDS MAY DEVELOP OVER EASTERN SWEETWATER COUNTY LATE FRIDAY NIGHT INTO SATURDAY MORNING. SIGNIFICANT SNOWFALL CONTINUES ACROSS PORTIONS OF THE WEST FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WINDS OVER 45 MPH...AND ANY DAMAGE ASSOCIATED WITH THE STRONG WINDS. WESTERN WYOMING SPOTTERS ARE REQUESTED TO PROVIDE SNOWFALL TOTALS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
4 winter storm, 3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357373, 357374, 357375, 357371, 357376, 357370, 357372.